Integrated mean square properties of density estimation by orthogonal series methods for dependent variables

  • Ibrahim A. Ahmad


The rates at which integrated mean square and mean squre errors of nonparametric density estimation by orthogonal series method for sequences of strictly stationary strong mixing random variables are obtained. These rates are better than those known to hold for the independent case and they are shown to hold for Markov processes. In fact our results when specialized to the independent case are improvements over previously known results of Schwartz (1967,Ann. Math. Statist.,38, 1262–1265). An extension of the results to estimation of the bivariate density is also given.

AMS 1970 subject classification

Primary G2G05 Secondary 60C10 

Key words and phrases

Density estimation strong mixing mean square rates of convergence strictly stationary sequences 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Ahmad, I. A. (1979). Strong consistency of density estimation by orthogonal series methods for dependent variables with applications,Ann. Inst. Statist. Math., A,31, 279–288.MATHMathSciNetCrossRefGoogle Scholar
  2. [2]
    Čencov, N. N. (1962). Estimation of an unknown density function from observations,Dokl. Akad. Nauk, SSSR,147, 45–48 (in Russian).MathSciNetGoogle Scholar
  3. [3]
    Doob, J. L. (1953).Stochastic Processes, Wiley and Sons, New York.MATHGoogle Scholar
  4. [4]
    Ibragimov, I. A. (1962). Some limit theorems for stationary sequences,Theory Prob. Appl.,7, 349–382.MATHCrossRefGoogle Scholar
  5. [5]
    Kronmal, R. and Tarter, M. (1968). The estimation of probability densities and cumulative by Fourier series methods,J. Amer. Statist. Ass.,63, 925–952.MATHMathSciNetCrossRefGoogle Scholar
  6. [6]
    Schwartz, S. C. (1967). Estimation of a probability density by an orthogonal series,Ann. Math. Statist.,38, 1262–1265.Google Scholar
  7. [7]
    Szegö, G. (1959).Orthogonal Polynomials, Amer. Math. Soc. Coll. Publ., 32, Providence, R.I.Google Scholar
  8. [8]
    Watson, G. S. (1969). Density estimation by orthogonal series,Ann. Math. Statist.,40, 1496–1498.MATHMathSciNetGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1982

Authors and Affiliations

  • Ibrahim A. Ahmad
    • 1
  1. 1.University of Petroleum and MineralsSaudi Arabia

Personalised recommendations